Arkansas, 2016

Flash Flooding in Arkansas, June 3, 2016

June 3, 2016 · NWS LZK · 3 events in 3 counties and zones

Several bands of slow moving showers and thunderstorms produced torrential rainfall in mainly north and central sections of Arkansas on 6/3/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Several bands of slow moving showers and thunderstorms produced torrential rainfall in mainly north and central sections of Arkansas on 6/3/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 3, 5:30 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 3, 5:30 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
630 PM CDT FRI JUN 3 2016

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Some SHRA and isolated TSRA will continue to lift slowly north
through the evening hrs...with MVFR or lower conditions expected
under the heaviest activity. During the overnight period...expect
SHRA/TSRA activity to become more isolated...though some low cigs
and fog could be seen...especially near sunrise. For Sat...have
mentioned VCTS/VCSH for all sites at there will continue to be
some potential for SHRA/TSRA through the end of the period. A cold
front will slowly sag south SE late in the period...with mainly a
wind shift expected for the NRN sites.

&&

.PREV DISCUSSION...(ISSUED 307 PM CDT FRI JUN 3 2016)

SHORT TERM...Today Through Sunday Night

Early afternoon water vapor satellite imagery showed an upper
level low pressure system centered over Central Texas remaining
nearly stationary. To the east of this upper low...deep southerly
flow brought a deep nearly tropical type airmass in place over the
lower Mississippi river valley. The 12z LZK RAOB observed a
precipitable water (PWAT) value of 1.7 inches which is above
normal for this time of year. The morning sounding was
characterized by a deep layer of moist-adiabatic lapse rates and
weak deep layer shear with no significant inversions aloft.

Early afternoon visible satellite imagery showed some of the
stratocumulus breaking up over southern Arkansas. The addition of
solar insolation to the already very moist and uncapped atmosphere
makes redevelopment of showers and thunderstorms very likely by
late this afternoon and into this evening. Thunderstorms
developing in this thermodynamic and kinematic environment are
very likely to be efficient rainfall producers and exhibit slow
storm motions. This combination will allow rainfall totals to
accumulate quickly...possibly leading to localized flooding
wherever storms develop through this evening.

For tonight...the deep tropical type moisture will remain in place
across the region as a mid-tropospheric deformation zone sets up
over the state of Arkansas. This deformation zone is the result of
upper level troughing well off to the northeast combined with the
cut off low sagging slowly to the southeast from Central Texas.
This zone will set up to provide some enhanced forcing for ascent
over the state from early Saturday morning through early Saturday
afternoon. Expect scattered to numerous showers and thunderstorms
to develop within this axis of deformation aloft early Saturday
morning through the late morning hours of the day.

Saturday...Scattered to numerous showers and thunderstorms are
expected across the state Saturday morning as mentioned above.
Precipitation will start to diminish in coverage and intensity
from northwest to southeast Saturday afternoon as drier air starts
to move into the state behind a weak cold front that will move
across Arkansas Saturday morning. The leading edge/initial wind
shift associated with the front will not bring about any
noticeable change in temperature or humidity across the state.
The shift to northwest winds behind the front will begin the slow
process of dry air advection...causing precipitation to dissipate.
For northwest Arkansas this may bring about an early end to the
precipitation Saturday afternoon...but for the remainder of the
state...the dry air is unlikely to make its way southeast fast
enough to bring an end to showers and thunderstorms before sunset.
Saturday is not expected to be a complete washout for any one
location...but the threat for on and off shower and thunderstorm
activity will be there all day...making it difficult to plan
outdoor activities around the rain and lightning. The chances for
severe storms do appear to be small at least with moist adiabatic
lapse rates aloft limiting the strength of thunderstorm updrafts.

Saturday night and Sunday...Dry air will continue to filter into
the region from the northwest behind the weak frontal passage on
Saturday. This should cause rain to end from northwest to
southeast across the state Saturday night. Sunday should remain
dry for just about the entire state with significantly drier air
in place. The far southeastern portion of the state will hold on
to some small rain chances through Sunday morning where the
deepest moisture will still reside. As drier air moves in and
skies clear out on Sunday...temperatures will rise into the mid to
upper 80s despite technically being on the /cool/ side of a cold
front.

LONG TERM...Monday Through Friday Night

Still looking at a dry forecast headed into the long term with
predominant northwest flow. There will be a weak front push through
the region on Tuesday. However with little to no available moisture,
only an increase in clouds is expected. Next significant chance of
rainfall will be just beyond the forecast cycle into next weekend,
associated with a tropical system. Temperatures will be near
seasonal normals through the work week with highs in the 80s and
lows in the 60s.

&&

.LZK Watches/Warnings/Advisories...NONE.

&&

Aviation...62
Hazardous weather outlook, Jun 3, 2:11 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CDT FRI JUN 3 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-042015-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
311 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE STATE OF
ARKANSAS FOR THE REMAINDER OF TODAY THROUGH TONIGHT. WHILE SEVERE
THUNDERSTORMS ARE GENERALLY NOT EXPECTED...GUSTY WINDS AND CLOUD
TO GROUND LIGHTNING WILL BE THREATS ASSOCIATED WITH ANY STORM.

THUNDERSTORMS THROUGH TONIGHT WILL BE A THREAT TO PRODUCE VERY
HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. LOCALIZED FLOODING WILL
BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY AS A RESULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ARKANSAS ON SATURDAY AND
SATURDAY NIGHT. THUNDERSTORM CHANCES ARE EXPECTED TO END QUICKLY
FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT INTO SUNDAY MORNING.

THE PRIMARY THREATS ASSOCIATED WITH ANY THUNDERSTORMS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

CAVANAUGH

In the hours before

Special weather statement, Jun 3, 2:03 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
303 PM CDT FRI JUN 3 2016

ARZ016-025-032030-
JACKSON-INDEPENDENCE-
303 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JACKSON AND SOUTHEASTERN
INDEPENDENCE COUNTIES...

AT 300 PM CDT...A THUNDERSTORM WAS LOCATED NEAR OIL TROUGH...OR 11
MILES WEST OF NEWPORT...MOVING NORTHEAST AT 15 MPH.

A SPOTTER REPORTED THAT THIS THUNDERSTORMS HAS PRODUCED A COUPLE OF
FUNNEL CLOUDS. FUNNEL CLOUDS IN THIS ENVIRONMENT DO NOT TYPICALLY
TOUCHDOWN...HOWEVER WE WILL CONTINUE TO MONITOR THIS STORM FOR ANY
INCREASED POTENTIAL FOR SEVERE WEATHER.

LOCATIONS IMPACTED INCLUDE...
NEWPORT...OIL TROUGH...JACKSONPORT...MACKS AND THIDA.

THIS INCLUDES US HIGHWAY 67 NEAR MILE MARKER 83.

LAT...LON 3551 9144 3554 9150 3570 9143 3560 9123
TIME...MOT...LOC 2000Z 225DEG 12KT 3557 9142

64

The radar

The Little Rock radar (KLZK), 95 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, White

When
June 3, 7:44 PM CST to 9:44 PM CST
Where
White County, 2.98 mi SSE of Midway to 2.94 mi NNE of Velvet Ridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.480, -91.580

A trained spotter reported flooding on Highway 87 near Denmark.

Flash Flood, Perry

When
June 3, 7:53 PM CST to 9:53 PM CST
Where
Perry County, 1.83 mi WSW of Perry to 2.86 mi W of Perry
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.040, -92.830

A trained spotter reported flooding along Highway 10 between Adona and Perry. Another spotter measured 3.25 inches of rain between 650 pm and 900 pm 2 miles north of the flooding on Highway 10.

Flash Flood, Stone

When
June 3, 8:35 PM CST to 10:35 PM CST
Where
Stone County, 0.56 mi E of Mountain View to 1.08 mi S of Mountain View Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.870, -92.110

A spotter and law enforcement officials reported flash flooding along highway 5 from Mountain View northward. Law enforcement stated several sections were underwater and also some cars were stranded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645518, 645520, 645521.